Toggle: English / Spanish
Hypervitaminosis D is a condition that occurs after taking very high doses of vitamin D.
Vitamin D toxicity
The cause is excess intake of vitamin D. The doses need to be very high, far above what most medical providers normally prescribe.
There has been a lot of confusion about vitamin D supplementation. It is extremely unusual for anybody to need more than 2,000 IU of vitamin D a day.
For most people, vitamin D toxicity only occurs with Vitamin D doses above 10,000 IU per day.
An excess of vitamin D causes abnormally high levels of calcium in the blood (hypercalcemia). This can severely damage the kidneys, soft tissues, and bones over time.
Exams and Tests
The health care provider will examine you and ask about your symptoms.
Tests that may be ordered include:
Your provider will likely tell you to stop taking vitamin D. In severe cases, other treatment may be needed.
Recovery is expected, but permanent kidney damage can occur.
Health problems that can result from taking too much vitamin D over a long time include:
- Kidney damage
- Kidney stones
When to Contact a Medical Professional
Call your health care provider if:
- You or your child shows symptoms of hypervitaminosis D and has been taking more vitamin D than the recommended daily allowance
- You or your child shows symptoms and has been taking a prescription or over-the-counter form of vitamin D
To prevent this condition, pay careful attention to the correct vitamin D dose.
Greenbaum LA. Rickets and hypervitaminosis D. In: Kliegman RM, Stanton BF, St. Geme JW III, Schor NF, eds. Nelson Textbook of Pediatrics. 20th ed. Philadelphia, PA: Elsevier; 2015:chap 51.
Gropper SS, Smith JL. Fat-soluble vitamins. In: Gropper SS, Smith JL, eds. Advanced Nutrition and Human Metabolism. 6th ed Independence, KY: Wadsworth Publishing; 2012:chap 10.
- Last reviewed on 10/28/2015
- Brent Wisse, MD, Associate Professor of Medicine, Division of Metabolism, Endocrinology & Nutrition, University of Washington School of Medicine, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2013 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.